top of page

Are you taking weight loss drugs? We need to talk!

Ozempic, Mounjaro, Wegovy, Zepbound. We are truly seeing the effects of modern medicine in treating obesity and it is changing lives. I'm not going to go into all the side effects (good and bad), that's for you to do with your doctor.



I'm staying in my lane and talking about how these treatments will effect your hair.


Years ago, as gastric bypass, and gastric sleeves started helping people I watched my clients elated to finally be in a body that was comfortable to live in. They were wearing new clothing styles, doing their makeup in new ways. It was so exciting to watch their journey. But then a bit of disappointment hit because doctors weren't preparing them for how different their hair would be.


My clients' hair, after gastric bypass or gastric sleeve surgery, would be thinner, dry,

brittle, dull, and often not grow as long as it had before. Their bodies were no longer absorbing and using nutrients in the same way. Our bodies are super smart, nutrients we intake get directed first to the most vital bodily functions, and the leftovers go to less or non-vital functions like hair.


We are seeing similar results in clients who are taking the new weight loss drugs. There are a few reasons this happens.


  1. Digestion is slowing down which means the body isn't getting the instant gratification of nutrition as it did before, so it will hold on to the nutrients it has.

  2. Rapid weight loss is a shock to the body, and when our body goes through stress it tends to put hair into Telogen Effluvium. This shows up as an over all shedding, it is typically transient but it is lasting longer on people taking weight loss drugs.

  3. These drugs increase satiety so you don't' feel the need to eat as much. This is great for weight loss and learning intuitive eating, but for hair this can also mean less nutrients. On Ozempic you may have a diet coke and a banana for lunch and feel completely satisfied, but that isn't a very nutrient dense meals which will deprive your hair of essential nutrients. Because this is a drug taken long term the effects on the hair are long term as well.


So, how will seeing a Trichologist help?


I can recommend a hair care routine, and make nutrition recommendations that can help mitigate the effects of the weight loss drugs on your hair. I can also make styling recommendations if your hair has already made some unwanted changes and you need to shift your style.



If you are already experiencing hair loss and want a cosmetic solution hair thickening powder or an on-demand topper might be your answer.



Hair thickening powder is applied at the front hair line and part line and covers the scalp to give the illusion of more hair. It's easy to use and just washes out when you shampoo.


An on-demand topper is a hair extension for the top of the head. It clips gently to the natural hair, and gives you the hair of your dreams instantly.



Please share this if anyone you know is taking these weight loss drugs, I hate seeing people gaining back all of their confidence only to develop a new insecurity.

Related Posts

See All

Comments


bottom of page